Electronic Journal of Probability

Local asymptotics for the first intersection of two independent renewals

Kenneth S. Alexander and Quentin Berger

Full-text: Open access

Abstract

We study the intersection of two independent renewal processes, $\rho =\tau \cap \sigma $. Assuming that ${\mathbf P}(\tau _1 = n ) = \varphi (n)\, n^{-(1+\alpha )}$ and ${\mathbf P}(\sigma _1 = n ) = \tilde \varphi (n)\, n^{-(1+ \tilde \alpha )} $ for some $\alpha ,\tilde{\alpha } \geq 0$ and some slowly varying $\varphi ,\tilde \varphi $, we give the asymptotic behavior first of ${\mathbf P}(\rho _1>n)$ (which is straightforward except in the case of $\min (\alpha ,\tilde \alpha )=1$) and then of ${\mathbf P}(\rho _1=n)$. The result may be viewed as a kind of reverse renewal theorem, as we determine probabilities ${\mathbf P}(\rho _1=n)$ while knowing asymptotically the renewal mass function ${\mathbf P}(n\in \rho )={\mathbf P}(n\in \tau ){\mathbf P}(n\in \sigma )$. Our results can be used to bound coupling-related quantities, specifically the increments $|{\mathbf P}(n\in \tau )-{\mathbf P}(n-1\in \tau )|$ of the renewal mass function.

Article information

Source
Electron. J. Probab. Volume 21, Number (2016), paper no. 68, 20 pp.

Dates
Received: 23 March 2016
Accepted: 25 November 2016
First available in Project Euclid: 1 December 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1480561217

Digital Object Identifier
doi:10.1214/16-EJP17

Subjects
Primary: 60K05: Renewal theory 60G50: Sums of independent random variables; random walks

Keywords
intersection of renewal processes regular variations local asymptotics reverse renewal theorem coupling

Rights
Creative Commons Attribution 4.0 International License.

Citation

Alexander, Kenneth S.; Berger, Quentin. Local asymptotics for the first intersection of two independent renewals. Electron. J. Probab. 21 (2016), paper no. 68, 20 pp. doi:10.1214/16-EJP17. https://projecteuclid.org/euclid.ejp/1480561217


Export citation

References

  • [1] K. S. Alexander and Q. Berger, Pinning of a renewal on a quenched renewal, preprint (2016), arXiv:1608.03265 [math.PR]
  • [2] K. S. Alexander and Q. Berger, Local limit theorem and renewal theory with no moments, Electron. J. Probab., 21, no 66, pp. 1–18, 2016.
  • [3] Q. Berger and H. Lacoin, Pinning on a defect line: characterization of marginal disorder relevance and sharp asymptotics for the critical point shift, J. Inst. Math. Jussieu, pp. 1–42, 2016.
  • [4] N. H. Bingham, C. M. Goldie and J. L. Teugels, Regular variations, Cambridge University Press, Cambridge, 1987.
  • [5] F. Caravenna, The strong renewal theorem, preprint (2015), arXiv:1507.07502 [math.PR]
  • [6] R. A. Doney, One-sided local large deviation and renewal theorems in the case of an infinite mean, Probab. Theory Relat. Fields, 107 pp. 451–465, 1997.
  • [7] R. A. Doney, The strong renewal theorem with infinite mean via local large deviations, preprint (2015), arXiv:1507.06790 [math.PR]
  • [8] R. A. Doney and D. A. Korshunov, Local asymptotics for the time of first return to the origin of transient random walk, Stat. Probab. Letters, 81 5 pp. 363–365, 2011.
  • [9] K. B. Erickson, Strong renewal theorems with infinite mean, Transaction of the Americ. Math. Soc., 151, 1970.
  • [10] W. Feller, An introduction to probability theory and its applications, Vol. I, 2nd edition, Wiley series in probability and mathematical statistics, John Wiley & Sons. Inc., New York-London-Sydney, 1966.
  • [11] W. Feller, An introduction to probability theory and its applications, Vol. II, 2nd edition, Wiley series in probability and mathematical statistics, John Wiley & Sons. Inc., New York-London-Sydney, 1966.
  • [12] J. B. G. Frenk, The behavior of the renewal sequence in case the tail of the waiting-time distribution is regularly varying with index $-1$, Adv. Applied Probab., 14, No. 4, pp. 870–884, 1982.
  • [13] A. Garsia and J. Lamperti, A discrete renewal theorem with infinite mean, Comm. Math. Helv. 37, pp. 221–234, 1963.
  • [14] G. Giacomin, Random polymer models, Imperial College Press, 2007.
  • [15] G. Giacomin, H. Lacoin and F. L. Toninelli, Marginal relevance of disorder for pinning models Commun. Pure Appl. Math., 63 pp. 233–265, 2010.
  • [16] R. Grübel, Functions of discrete probability measures: rates of convergence in the renewal theorem, Z. Wahrscheinlichkeitstheorie 64 pp. 341–357, 1983.
  • [17] N. C. Jain and W. E. Pruitt, The range of random walk, Proc. Sixth Berkeley Symp. Math. Statist. Probab. 3 pp. 31–50, Univ. California Press, Berkeley, 1972.
  • [18] H. Kesten, Ratio Theorems for Random Walks II, J. Analyse Math. 11, pp. 323–379, 1963.
  • [19] T. Lindvall, On coupling of discrete renewal processes, Z. Wahrscheinlichkeitstheorie 48 pp. 57–70, 1979.
  • [20] S. V. Nagaev, The Renewal Theorem in the Absence of Power Moments, Theory Probab. Appl., 56, pp. 166–175, 2012.
  • [21] P. Ney A refinment of the coupling method in renewal theory, Stochastic Process. Appl., 11 pp. 11–26, 1981.
  • [22] B. A. Rogozin, An estimate of the remainder term in limit theorems of renewal theory, Teor. Verojatnost. i Primenen. 18 (1973), 703–717. (48 #12658)
  • [23] J. L. Teugels, The class of subexponential distributions, Ann. Probab. 3 6 pp. 1000–1011, 1975.
  • [24] F. L. Toninelli, A replica-coupling approach to disordered pinning models, Commun. Math. Phys. 280 pp. 389–401, 2008.
  • [25] V. A. Topchii, Derivative of renewal density with infinite moment with $\alpha \in (0,1/2]$, Sib. Èlektron. Mat. Izv. 7 pp. 340–349, 2010.
  • [26] V. A. Topchii, The asymptotic behaviour of derivatives of the renewal function for distributions with infinite first moment and regularly varying tails of index $\beta \in (1/2,1]$, Discrete Math. Appl. 22 (3) 315–344, 2012.